A 69-year-old woman with DVT - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-20-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 618 Times in 234 Posts
Reputation: 628
Blood A 69-year-old woman with DVT

A 69-year-old woman has been in the intensive care unit for 7 days following complicated hip replacement surgery. The patient is currently receiving heparin subcutaneously and wears intermittent pneumatic compression devices on her lower extremities bilaterally. The patient has developed new-onset right calf pain, edema, tenderness, and a positive Homans’ sign. A doppler ultrasound was performed in which a deep vein thrombosis was noted. Her complete blood cell count was notable for a platelet count of 78,000/mm3, and there has been no evidence of spontaneous bleeding. Which of these will best help prevent further complications?

(A) Beginning warfarin therapy
(B) Discontinuation of bilateral pneumatic compression devices
(C) Discontinuation of heparin
(D) Performing venography
(E) Placing an inferior vena cava filter
(F) Transfusing platelets
Reply With Quote Quick reply to this message
The above post was thanked by:
aknz (12-20-2012)



  #2  
Old 12-20-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 105
Threads: 2
Thanked 42 Times in 37 Posts
Reputation: 52
Default (E) Placing an inferior vena cava filter

(E) Placing an inferior vena cava filter
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-25-2012)
  #3  
Old 12-20-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 623
Threads: 111
Thanked 424 Times in 264 Posts
Reputation: 434
Default

Placing an inferior vena cava filter
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-25-2012)
 
  #4  
Old 12-20-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,106 Times in 1,049 Posts
Reputation: 2126
Default

(C) Discontinuation of heparin

She got hit with a HIT.

Quote:
If someone receiving heparin develops new or worsening thrombosis, or if the platelet count falls, HIT can be confirmed with specific blood tests.[1]
__________________
A man doesn't know what he knows until he knows what he doesn't know.
“What is man? He's just a collection of chemicals with delusions of grandeur.”
Reply With Quote Quick reply to this message
The above post was thanked by:
aknz (12-20-2012), anomali (12-20-2012), eriqaly (07-24-2015), heartbeat (12-25-2012)
  #5  
Old 12-20-2012
Anders's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS
Posts: 289
Threads: 7
Thanked 129 Times in 102 Posts
Reputation: 139
Default

Would go with C as the pt has HIT. Mx include stop all kinds of heparin & start direct thrombin inhibitor.
Reply With Quote Quick reply to this message
The above post was thanked by:
heartbeat (12-25-2012)
  #6  
Old 12-21-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 102
Threads: 16
Thanked 58 Times in 45 Posts
Reputation: 68
Default

First c) stop heparin (hit2 after 4-10 days) of therapy followed by placement of ivc filter.
__________________
Be good , be better , be the BEST
Reply With Quote Quick reply to this message
  #7  
Old 12-25-2012
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 387
Threads: 82
Thanked 618 Times in 234 Posts
Reputation: 628
Correct Answer

The correct answer is C. The patient in this clinical scenario most likely has heparin-induced thrombocytopenia (HIT), which commonly occurs within 4–10 days after the initiation of unfractionated heparin treatment. Unlike other drug-induced thrombocytopenia, HIT is associated with thrombosis due to platelet activation rather than bleeding. Because platelet counts typically remain above 20,000/mm3, spontaneous bleeding is rarely seen. Pathophysiology of this disorder includes the presence of platelet antibodies that cause limb- and life-threatening thrombosis, often at unusual sites including arteries. The first intervention in cases of HIT is immediate cessation of any heparin and immediate initiation of a direct thrombin inhibitor such as argatroban or lepirudin.

Answer E is incorrect. Although patients with a history of deep venous thrombosis may be at increased risk for pulmonary embolism, the first step in management is cessation of heparin exposure rather than placement of an inferior vena cava filter.
Reply With Quote Quick reply to this message
The above post was thanked by:
eriqaly (07-24-2015)



Reply

Tags
Hematology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
A 20-year-old woman with SOB heartbeat USMLE Step 2 CK Forum 4 12-17-2012 10:45 PM
A 36-year-old woman with hyponatremia heartbeat USMLE Step 2 CK Forum 14 12-15-2012 04:18 AM
18-year-old woman with NIDDM heartbeat USMLE Step 2 CK Forum 3 12-07-2012 04:30 AM
Confused 45 year old woman Hope2Pass USMLE Step 1 Forum 3 03-29-2012 11:59 AM
Tx of DVT in 31-year-old woman? USMLE-Syndrome USMLE Step 2 CK Forum 0 06-21-2011 01:39 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)